Tips from Other Journals

Heart Failure After Doxorubicin Chemotherapy



FREE PREVIEW Log in or buy this issue to read the full article. AAFP members and paid subscribers get free access to all articles. Subscribe now.


FREE PREVIEW Subscribe or buy this issue. AAFP members and paid subscribers get free access to all articles.

Am Fam Physician. 2004 Feb 15;69(4):952.

Because doxorubicin is one of the most widely prescribed chemotherapy agents in oncology, family physicians are likely to have a number of cancer survivors in their patient panels who have received this medicine. Study results have shown that doxorubicin has potential cardiotoxicity, and therapy with this agent can lead to post-treatment heart failure. The overall risk estimate for subsequent heart failure after doxorubicin therapy was estimated at 2.2 percent in a large retrospective review but climbed as high as 18 percent in patients exposed to more than 700 mg per m2 of this agent. Swain and associates were concerned that retrospective data might lead to underestimation of the occurrence of doxorubicin-induced heart failure, and they examined prospective data from several recent cancer treatment trials.

The authors pooled data from three randomized, double-blind, multicenter trials that involved the use of doxorubicin. One trial was for lung cancer treatment, and the other two trials were for breast cancer chemotherapy. A total of 630 patients were identified. All patients had a normal left ventricular ejection fraction before doxorubicin therapy. Patients were excluded from analysis if they had a history of heart failure, cardiomyopathy, myocardial infarction, or a current arrhythmia. Multigated acquisition scans were used to follow ejection fractions during doxorubicin treatment. Heart failure was defined as cardiomegaly on chest radiography, basilar rales, S3 gallop, or suggestive subjective symptoms (e.g., orthopnea, paroxysmal nocturnal dyspnea). The median age of all patients in the trials was 59 years.

Post-treatment heart failure was deemed present in 5.1 percent of patients overall after doxorubicin exposure. A dose-response effect was noted, with steady increases in heart failure at higher doses of medication. In patients with a cumulative dose of up to 550 mg per m2, heart failure developed in 26 percent, while patients with exposures at 700 mg per m2 had a 48 percent prevalence of heart failure. Patients older than 65 years had a slightly higher overall rate of heart failure (5.8 percent) than younger patients (4.8 percent). Heart failure was characterized as severe in 28 percent of affected patients. Measurement of ejection fraction at the end of treatment did not correlate well with subsequent development of heart failure. Almost two thirds of patients diagnosed with heart failure did not have substantial declines in measured ejection fractions during therapy.

The authors conclude that heart failure caused by doxorubicin therapy occurred more frequently in prospective studies than was indicated by the typically reported rates from previous retrospective trials. Measurement of changes in ejection fraction during therapy was not a good predictor of a subsequent clinical diagnosis of heart failure.

Swain SM, et al. Congestive heart failure in patients treated with doxorubicin. Cancer. June 1, 2003;97:2869–79.



Copyright © 2004 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact afpserv@aafp.org for copyright questions and/or permission requests.

Want to use this article elsewhere? Get Permissions


Article Tools

  • Print page
  • Share this page
  • AFP CME Quiz

Information From Industry

Navigate this Article